Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Suffering from cutaneous hematomas on lower legs. History of sarcoidosis, Sjogren's syndrome, GERD, narcolepsy. Now?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1986
Answered : 212 Questions
i have recurring cutaneous hematomas on my lower legs that are unrelated to trauma. My clotting factors are fine, my thyroid is fine. I do have venous insufficiency but imaging scans at a vascular specialist don't indicate a connection. Long history of anemia (20 years) corrected 2 years ago by TAH/BSO, iron infusions and transfusions. History of sarcoidosis, Sjogren's syndrome, GERD, narcolepsy. Current medications are 20 mg Prednisone every other day, 30 mg Prevacid daily and 200 mg Provigil. The hematomas start as painful, raised reddened skin, about the size of a dime, then spread to about the size of a quarter and turn into hard brown/black stains. Black woman, 45 years old, moderately obese, non-smoker, not diabetic. I'd appreciate any help!
Posted Wed, 12 Dec 2012 in Skin Hair and Nails
Answered by Dr. Stephen Christensen 3 hours later
Thanks for writing to us.
I'm sorry you're having problems with your legs. Without an examination it isn't possible to identify the cause of your symptoms, but I suspect you're dealing with a condition called erythema nodosum. This is a form of inflammation that occurs in the fatty layers of your skin. It typically starts as a small, reddened, raised area of skin that may gradually enlarge. As the inflammation subsides, patients typically develop post-inflammatory hyperpigmentation (darker areas) that can persist for many months. Black women are more likely to develop erythema nodosum, and this condition is often seen in people with sarcoidosis.
Your doctor can confirm whether you have erythema nodosum by performing a biopsy (a very small piece of skin taken from an affected area). At that point, it will be important to determine if your sarcoidosis is adequately controlled; if so, you and your physician can discuss other approaches to specifically deal with your skin problem, such as nonsteroidal anti-inflammatory drugs, potassium iodide or colchicine.
I suggest you follow up with your doctor. If you have any additional questions, I'll be available, but I'll be away from my computer from time to time.
I hope this helps!
Above answer was peer-reviewed by
Follow-up: Suffering from cutaneous hematomas on lower legs. History of sarcoidosis, Sjogren's syndrome, GERD, narcolepsy. Now? 32 hours later
Thank you for your very helpful response; it gives me a solid direction to pursue. To follow up, is the biopsy something my primary would do or should I get referral to a dermatolgist? The sarcoid is eing managed by my pulmonologist and I have a rheumatolgist for the Sjogren's syndrome; would either of these suffice?

Again, thank you very much!
Answered by Dr. Stephen Christensen 8 hours later
Sorry for the delay in getting back to you. Our server crashed last night.
Your primary care physician should be able to perform the biopsy, which involves taking a small, circular specimen from one of the lesions on your leg (it's called a punch biopsy). This is done under a local anesthetic, and most doctors can do it in their office. If your PCP doesn't have the necessary supplies, I'd bet your rheumatologist could do it, as they often have to investigate skin lesions that are associated with autoimmune disorders.
Good luck!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Lab Tests

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor